Chloroquine induced cardiomyopathy: a fatal course of „pseudo-Fabry’s-disease”
█ Case report
Ezer Péter1, Kálmán Endre2, Nógrádi Ágnes1, Vértes Vivien1, Cziráki Attila1, Faludi Réka1
1Pécsi Tudományegyetem, Klinikai Központ, Szívgyógyászati Klinika, Pécs
2Pécsi Tudományegyetem, Általános Orvostudományi Kar, Pathológiai Intézet, Pécs
Dr. Ezer Péter, 7624 Pécs, Ifjúság útja 13. E-mail: firstname.lastname@example.org
Nowadays chloroquine is used for the treatment of connective tissue diseases due to its autoimmune tissue-damage inhibitory and immunomodulatory effects. Rare, but serious side effect of the drug, that it may cause a restrictive cardiomyopathy-type condition resembling the cardiac manifestations of Fabry’s-disease, both in phenotypic and histological features. In our work the case of a 73-year-old woman is presented: chloroquine induced cardiomyopathy was revealed in the background of her fulminant heart failure.
She was on long-term chloroquine therapy due to her rheumatic arthritis. At age 71, she has been implanted with a dual chamber pacemaker because of third degree atrioventricular block. Two years later she was hospitalized due to the worsening of heart failure symptoms. Transthoracic echocardiography revealed massive concentric left ventricular hypertrophy, moderately reduced left ventricular systolic function and restrictive type mitral inflow pattern. During two weeks of hospitalization the patient was successfully compensated. In one month, however, she was rehospitalized in serious condition. This readmission ended with fatal outcome. Based on the clinical picture and the autopsy findings, suspicion for Fabry’s disease emerged. Nevertheless, considering her long-term chloroquine therapy, chloroquine induced cardiomyopathy was presumed.
The cardiac side effects of chloroquine – although they are mentioned in the pharmacological prescription – are less known. Guidelines would be useful to clarify the methodology and frequency of cardiology screening in patients requiring long term chloroquine therapy.